Alert archive / Washington / Wind Advisories in 2019

Wind Advisory 7, NWS Spokane, WA

October 22, 20195 counties in Washington

NWS Spokane, WA issued this wind advisory at Oct 22, 2019, 3:01 AM PDT for 5 counties in Washington. It took effect at Oct 22, 2019, 7:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2019, 3:01 AM PDT (10:01 UTC)
In effect from
Oct 22, 2019, 7:00 AM PDT
Expired
Oct 22, 2019, 5:00 PM PDT
In force
10 hr
Issued by
NWS Spokane, WA

Counties Asotin County, WA, Chelan County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 117 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS76 KOTX 221001
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
301 AM PDT Tue Oct 22 2019

WAZ041-044-222015-
/O.NEW.KOTX.WI.Y.0007.191022T1400Z-191023T0000Z/
Wenatchee Area-Waterville Plateau-
Including the cities of Wenatchee, Chelan, Entiat, Cashmere, 
Waterville, and Mansfield
301 AM PDT Tue Oct 22 2019

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 5 PM PDT
THIS AFTERNOON...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Wenatchee Area and Waterville Plateau.

* WHEN...From 7 AM this morning to 5 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highest potential wind gusts will affect
  the higher benches and heights above the Columbia River Valley
  and especially the exposed terrain on the Waterville Plateau. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ032-222015-
/O.NEW.KOTX.WI.Y.0007.191022T1400Z-191023T0000Z/
Lower Garfield and Asotin Counties-
Including the cities of Clarkston and Pomeroy
301 AM PDT Tue Oct 22 2019

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 5 PM PDT
THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Lower Garfield and Asotin Counties.

* WHEN...From 7 AM this morning to 5 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The windiest conditions will impact the
  higher terrain above the Snake River Valley including the Alpowa
  summit and Pomeroy areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
835 
WWUS76 KOTX 222107
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
207 PM PDT Tue Oct 22 2019

WAZ041-044-230000-
/O.CON.KOTX.WI.Y.0007.000000T0000Z-191023T0000Z/
Wenatchee Area-Waterville Plateau-
Including the cities of Wenatchee, Chelan, Entiat, Cashmere, 
Waterville, and Mansfield
207 PM PDT Tue Oct 22 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Wenatchee Area and Waterville Plateau.

* WHEN...through 5 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highest potential wind gusts will affect 
  the higher benches and heights above the Columbia River Valley 
  and especially the exposed terrain on the Waterville Plateau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ032-230000-
/O.CON.KOTX.WI.Y.0007.000000T0000Z-191023T0000Z/
Lower Garfield and Asotin Counties-
Including the cities of Clarkston and Pomeroy
207 PM PDT Tue Oct 22 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Lower Garfield and Asotin Counties.

* WHEN...through 5 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The windiest conditions will impact the 
  higher terrain above the Snake River Valley including the 
  Alpowa summit and Pomeroy areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
196 
WWUS76 KOTX 222342
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
442 PM PDT Tue Oct 22 2019

WAZ041-044-230045-
/O.EXP.KOTX.WI.Y.0007.000000T0000Z-191023T0000Z/
Wenatchee Area-Waterville Plateau-
Including the cities of Wenatchee, Chelan, Entiat, Cashmere, 
Waterville, and Mansfield
442 PM PDT Tue Oct 22 2019

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...

Wind gusts have dropped below advisory thresholds and thus the
wind advisory will be allowed to expire at 5 PM.

$$

WAZ032-230045-
/O.EXP.KOTX.WI.Y.0007.000000T0000Z-191023T0000Z/
Lower Garfield and Asotin Counties-
Including the cities of Clarkston and Pomeroy
442 PM PDT Tue Oct 22 2019

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...

Wind gusts have dropped below advisory thresholds and thus the
wind advisory will be allowed to expire at 5 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Oct 22, 2:17 AM PDT, 44 minutes earlier.

Area forecast discussion, Oct 22, 2:17 AM PDT, 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
217 AM PDT Tue Oct 22 2019

.SYNOPSIS...
Rain is expected to end for most areas early this morning followed by
strong, gusty winds. A break in the active weather is expected
Wednesday and Thursday. Another storm system is expected again
Friday for another round of showery weather and gusty winds. Cooler
and drier Canadian air will move in for next weekend and into
early next week.

&&

.DISCUSSION...
Today through Wednesday...Overnight the forecast area was
hosed by a deep and favorably directed Pacific moisture feed
enhancing isentropically over a broad warm front. This warm front
has succeeded in raising the snow level into the highest terrain
with no more winter travel issues on area passes. Satellite and
regional radar at 2AM shows this moisture feed sagging south
through the region pushed by a cold front descending out of the
Gulf of Alaska. This front will shunt the moisture out of the area
to the south early this morning...with residual but waning upslope
showers persisting into the Idaho panhandle through the afternoon
but essentially dry conditions overspreading the rest of the
forecast area through the morning hours. The Central Idaho
Panhandle and Palouse will receive more rain over the next few
hours on top of saturated soils from the last storm system and
smaller streams draining this area will need to be monitored for
sharp rises this morning.

The next weather issue to contend with today will be winds. This
cold front will bring some strong cool and dry air advection into
the region with two areas worth watching and monitoring through the
day. The first will be the Cascades lee areas where a tight
pressure gradient across the Cascades...strong cold advection
squeezing through the gaps and downsloping denser air off the high
Cascades will bring windy and gusty conditions particularly to the
higher benches and heights around the Wenatchee area and the
Waterville Plateau beginning with the cold front early this
morning and continuing through the afternoon. A Wind Advisory
will be issued for these zones for gusts of 40 to 45 mph. The
other area will be the higher terrain in the Alpowa Summit and
Pomeroy areas where a well mixed post frontal air mass will
promote momentum mixing from swifter flow aloft down to the
surface on this exposed higher terrain.

It should be noted that it will be breezy and gusty across much of
the Columbia Basin today with wind gusts to around 30 to 35 mph likely
especially over the exposed terrain of the eastern basin...but
the conditions will be conducive to the higher Highlight-worthy
gusts on the two advisory locations.

Another notable element is that despite this being a cold front
high temperatures today will feel rather mild and well above
average as a result of compressional adiabatic warming in this
well mixed post frontal air mass.

By tonight the region will come under a building offshore ridge
with dry northwesterly flow taking hold over the region. Winds
will become more northerly and focused down the Okanogan Valley
tonight but much diminished and only locally breezy. The post
frontal cooler and drier air mass characteristics will become
apparent by dawn with most locations dropping down into the lower
thirties with some freezing morning lows in the sheltered
locations.

Wednesday will be a dry...sunny and benign day as this ridge
strengthens with lighter winds and high temperatures right around
normal for this time of year. /Fugazzi

Wednesday night through Thursday night: A ridge of high pressure
will shift in over the region off of the eastern Pacific. This
will promote dry weather and light winds. Some high level clouds
will pass up and over the ridge and skirt the Pacific Northwest
Wednesday night into Thursday. Otherwise, benign weather
conditions, but there will be a potential for patchy fog in the
mountain valleys.

Friday and Saturday: A dynamic and fast moving disturbance will
push across the region. A strong jet streak of around 150 kts at
250 mbs located across western Canada will dig the longwave trough
of lower pressure across the western U.S. on the backside of this
shortwave disturbance. Best chance for precipitation will be
Friday night and mainly in across the Idaho Panhandle. Snow levels
will start out above mountain pass level and then drop quickly
down to below 3000 feet by Saturday morning. There will not be
much moisture with this weather system, but what moisture is
remaining with the passage of the cold front may result in a
dusting of snow at Lookout Pass. Winds will turn breezy for Friday
night with frontal passage. Winds will quickly shift westerly to
northerly. This is expected to result in breezy westerly winds
across the basin Friday evening followed be breezy northern winds
down the Okanogan Valley heading into Saturday morning.

Saturday night through Tuesday: Models diverge a bit heading into
early next week. Confidence is high that temperatures will become
colder and be below season normals. How cold is still a bit
uncertain. Models are in fairly good agreement with a shortwave
trough moving down out of western Canada Sunday night into Monday.
The 00Z Canadian solution is the most aggressive with this wave
and closes off a low. This appears to be an outlier, but it
indicates, along with the 00Z GFS, that there will be push of cold
Canadian air down into the region. This may produce some brisk
northerly winds and drop overnight temperatures down into the 20s.
/SVH

&&

.AVIATION...
06Z TAFS: A cold front will push in late tonight into early
Tuesday. Expect areas of MVFR/IFR conditions and rain over
GEG,SFF,COE,PUW with rain ending behind the cold front. Winds
will be on the rise toward Tuesday morning. Soundings still show
the potential for LLWS at KEAT/KPUW and have maintained this in
the forecast. As the winds develop and drier air moves in expect
VFR conditions for all TAF sites by late Tuesday morning. Gusty
winds will continue into the afternoon before decreasing Tuesday
evening. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        59  34  52  32  54  34 /  20   0   0   0   0   0
Coeur d'Alene  58  33  51  32  54  35 /  30   0   0   0   0   0
Pullman        59  34  52  32  55  37 /  80   0   0   0   0   0
Lewiston       67  40  58  38  62  43 /  60   0   0   0   0   0
Colville       58  32  56  29  57  29 /   0   0   0   0   0   0
Sandpoint      54  33  51  29  52  34 /  50   0   0   0   0   0
Kellogg        54  33  49  34  52  38 /  80  10   0   0   0   0
Moses Lake     66  35  59  34  59  35 /   0   0   0   0   0   0
Wenatchee      62  39  58  40  59  41 /   0   0   0   0   0   0
Omak           61  34  57  34  57  36 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory from 7 AM this morning to 5 PM PDT this afternoon
     for Waterville Plateau-Wenatchee Area.

     Wind Advisory from 7 AM this morning to 5 PM PDT this afternoon
     for Lower Garfield and Asotin Counties.

&&
Hazardous weather outlook, Oct 21, 5:21 AM PDT, 21 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
521 AM PDT Mon Oct 21 2019

IDZ001-WAZ037-038-042-221230-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
521 AM PDT Mon Oct 21 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

IDZ002-027-WAZ031-034>036-041-043-044-221230-
Coeur d'Alene Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
521 AM PDT Mon Oct 21 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Windy conditions with gusts to 35 mph are possible
on exposed terrain of the Columbia Basin on Tuesday.

On Friday a low pressure system passing by the region could bring
very windy conditions with sustained winds of 20 to 30 mph with
gusts potentially as high as 45 mph. This is far out in the
extended forecast and subject to change over the next few days.

IDZ003-004-026-WAZ032-033-221230-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lower Garfield and Asotin Counties-Washington Palouse-
521 AM PDT Mon Oct 21 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Another round of moderate rain is expected tonight which may lead
to sharp rises on small streams and rivers in the area. Snow
levels will rise tonight and add snow melt run-off to area rivers
draining the Idaho Panhandle mountains with moderate rises on
mainstem rivers expected by Tuesday.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Windy conditions with gusts to 40 mph are possible on exposed
terrain of the Palouse....Pomeroy and Alpowa summit areas Tuesday.

On Friday a low pressure system passing by the region could bring
very windy conditions with sustained winds of 20 to 30 mph with
gusts potentially as high as 45 mph. This is far out in the
extended forecast and subject to change over the next few days.

Nearby

Wind Advisories in Washington, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.